Connecticut, 2024

Damaging Winds in Connecticut, June 26, 2024

June 26, 2024 · NWS ALY · 8 events in 1 county or zone

A potent shortwave served as the primary forcing mechanism to drive showers and thunderstorms in northwest Connecticut on the evening of June 26. Some storms became severe in Litchfield County, resulting in numerous report of downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A potent shortwave served as the primary forcing mechanism to drive showers and thunderstorms in northwest Connecticut on the evening of June 26. Some storms became severe in Litchfield County, resulting in numerous report of downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 26, 6:34 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 26, 6:34 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
734 PM EDT Wed Jun 26 2024

.SYNOPSIS...
A cold front will bring widespread showers, with scattered
thunderstorms mainly south of Albany this evening into tonight.
Some storms may be severe and produce locally heavy rainfall.
Cooler and drier conditions will occur Thursday into Friday as
high pressure builds in.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...

Satellite imagery and SPC mesoanalysis indicate that conditional
instability is confined primarily to Ulster, Dutchess, and
Litchfield Counties where Severe Thunderstorm Watch 469 is
currently in effect until midnight tonight. Latest Warn on
Forecast guidance has convection ongoing across portions of
PA/NJ continuing to the northeast through the CWA over the next
2-3 hours. Damaging winds will be the primary hazard with any
strong to severe thunderstorms. The severe thunderstorm threat
is expected to end between 10 PM and midnight.

Main updates to the forecast were to adjust the hourly PoPs and
thunder grids to better reflect the evolution of convection over
through midnight.

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH FRIDAY NIGHT/...
A few light showers may north of I-90 Thu morning along the
southern fringe of another short wave tracking east across
southern Quebec. Otherwise, mostly cloudy skies should give way
to increasing sunshine during the afternoon as subsidence
strengthens associated with high pressure building east from the
Great Lakes. Decent mixing should develop Thu afternoon,
resulting NW winds gusting 20-25 mph down the Mohawk Valley into
the Capital District, N. Taconics and Berkshires. It will
gradually become less humid, as dewpoints drop into the 50s
during the afternoon with even some 40s in the Adirondacks.
Highs will range from upper 60s in the W. Adirondacks to lower
80s in the mid Hudson Valley.

Clear and cool conditions expected Thu night, with surface high
pressure in place across the area. With an anomalously dry air
mass (PWAT anomalies of -1 to -2 STDEV) in place along with
clear skies and light winds, low temperatures will be below
normal with lower/mid 40s in the mountains and upper 40s/lower
50s in the valleys.

High pressure remains over the region through much of Fri,
before starting to shift east into New England late in the day.
This will result in abundant sunshine, near normal temperatures
and light winds along with comfortable humidity levels
(dewpoints in the 40s!). High pressure moves from New England
Fri evening off the coast overnight, resulting in a southerly
flow developing around the departing high. Along with increasing
clouds, will result in milder (near normal) low temperatures
compared to Thu night, with 50s to around 60. Most of the area
will remain dry, although a few showers may develop prior to
sunrise for areas west of the Hudson Valley.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Potentially active weather this coming weekend, as a series of
fronts move through. A warm front is expected to lift northward
across the area on Sat, with a pre-frontal trough resulting in a
high > 80% probability of showers and storms in the afternoon
and evening. Sufficient moisture should be in place with PWAT
anomalies of +2 to +3 STDEV. Magnitude of instability is in
question due to possible cloud cover and potential lack of
heating in the relative warm sector. So there is a low
confidence for strong to severe storms developing. Torrential
downpours may occur in the moisture- rich environment. A better
chance of strong to severe storms may be on Sun ahead of the
true cold front as temperatures warm above normal and greater
instability likely develops. Based on timing of the cold front
as of today, it appears the best chance would be for areas
south/east of Albany. Will continue to monitor trends.

The cold front should clear the area by Sun evening, with
cooler/drier air filtering Sun night. An upper level short wave
trough is forecast to move through on Mon, but with limited
moisture will only mention a slight chance of showers.
Temperatures look to be slightly below normal. Ridging both at
the surface and aloft then takes hold on Tue, with dry
conditions and temperatures warming back to normal. As the high
shifts east of the area on Wed, a warm/moist southerly flow
develops with a chance for showers and storms as a potential
front approaches from the NW.

&&

.AVIATION /Through 00z/Fri...A low pressure system will bring
periods of rain to the region this evening into the early
overnight hours. A stronger thunderstorm remains possible at
KPOU so have maintained a TEMPO for TSRA there. Elsewhere,
thunder is not expected so reduced to just RA. Cigs/vsbys will
begin VFR, then some reductions to IFR/MVFR are possible in
periods of steadier rainfall or any thunderstorm.

Rain will taper off later in the overnight with some mixed MVFR/VFR
cigs into daybreak Thursday. During the day Thursday, cigs will lift
back to VFR. Some isolated showers are anticipated during the day
but kept VCSH out of the TAFs at this time due to limited coverage
and expected light intensity.

Wind will become variable at 5 kt or less tonight, then become west
to northwesterly on Thursday at 10-15 kt with a few gusts around 20
kt.

Outlook...

Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: High Operational Impact. Breezy. Likely SHRA...TSRA.
Saturday Night: High Operational Impact. Breezy. Definite SHRA...TSRA.
Sunday: Moderate Operational Impact. Breezy. Chance of SHRA...TSRA.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Slight Chance of SHRA.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...JPV
NEAR TERM...Humphrey
SHORT TERM...JPV
LONG TERM...JPV
AVIATION...Rathbun
Hazardous weather outlook, Jun 26, 12:33 PM EST, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
133 PM EDT Wed Jun 26 2024

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-271100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
133 PM EDT Wed Jun 26 2024

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...This afternoon and tonight.

There is a slight risk (level 2 of 5) for severe thunderstorms for
areas south of Albany, with a marginal risk (level 1 of 5) for the
Mohawk Valley, Capital District, northern Taconics into southern
Vermont. The main threat from severe thunderstorm is damaging wind
gusts.

Locally heavy rainfall is also expected from thunderstorms late this
afternoon into this evening, which may produce ponding of water on
roadways and poor drainage or urbanized flooding, along with
isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms on Saturday afternoon into
Sunday for the entire area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 26, 7:33 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Albany NY
833 PM EDT Wed Jun 26 2024

NYZ063>065-270115-
Western Ulster NY-Western Dutchess NY-Eastern Ulster NY-
833 PM EDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ULSTER COUNTY
THROUGH 915 PM EDT...

At 832 PM EDT, Doppler radar was tracking a strong thunderstorm over
Napanoch, or over Ellenville, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Paltz, Ellenville, Hyde Park, Hurley, High Falls, Kerhonkson,
Tillson, Napanoch, Kenneth L Wilson Campground, Olivebridge,
Wawarsing, Lloyd, Crawford, Esopus, Rosendale, Gardiner, Marbletown,
Cherrytown, Rolling Meadows, and Maple Hill.

This includes Interstate 87 near exit 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
east central New York.

&&

LAT...LON 4162 7439 4164 7439 4169 7448 4175 7455
      4204 7419 4178 7386 4163 7426 4163 7428
      4159 7436
TIME...MOT...LOC 0032Z 231DEG 30KT 4173 7439

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Rathbun
Local storm report, Jun 26, 8:12 PM EST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
912 PM EDT Wed Jun 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     Tstm Wnd Dmg     4 N Hopewell Junction   41.64N 73.79W
06/26/2024                   Dutchess           NY   911 Call Center

            Tree down on car. Fire department
            dispatched.

&&

32
Local storm report, Jun 26, 8:15 PM EST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
915 PM EDT Wed Jun 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     Tstm Wnd Dmg     3 SSE Pawling           41.53N 73.58W
06/26/2024                   Dutchess           NY   911 Call Center

            Tree down in roadway and on fire. Fire
            department dispatched.

&&

32

The radar

The Albany radar (KENX), 108 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
June 26, 8:22 PM EST
Where
Litchfield County, Kent
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.720, -73.480

Widespread trees and wires were downed throughout Kent.

Thunderstorm Wind, Litchfield

When
June 26, 8:25 PM EST
Where
Litchfield County, 2.14 mi NNW of Bridge Water
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.560, -73.380

A large tree was downed blocking a roadway near New Milford.

Thunderstorm Wind, Litchfield

When
June 26, 8:32 PM EST
Where
Litchfield County, 2.95 mi NNW of East Kent
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.770, -73.420

A large area of trees were downed near Cornwall Bridge.

Thunderstorm Wind, Litchfield

When
June 26, 8:40 PM EST
Where
Litchfield County, 1.38 mi N of Cornwall
Measured
60 kt (69 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
41.850, -73.330

Trees were downed onto wires in Cornwall resulting in widespread power outages.

Thunderstorm Wind, Litchfield

When
June 26, 8:41 PM EST
Where
Litchfield County, 2.85 mi SE of Goshen
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.796, -73.199

A large tree was blocking the road at Pumping Station Road near Timberlake Court.

Thunderstorm Wind, Litchfield

When
June 26, 8:42 PM EST
Where
Litchfield County, 1.62 mi ENE of Goshen
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.835, -73.199

A tree was downed on Route 4 in Goshen near Kimberly Road.

Thunderstorm Wind, Litchfield

When
June 26, 8:44 PM EST
Where
Litchfield County, 2.14 mi SSW of Harwinton
Measured
60 kt (69 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.740, -73.080

Power lines were downed near Fairview Farm Golf Course on Hill Road. Trees and wires were also downed on Wild Cat Hill Road with debris in the roadway.

Thunderstorm Wind, Litchfield

When
June 26, 8:44 PM EST
Where
Litchfield County, 1.69 mi ESE of East Litchfield
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.740, -73.090

Trees were downed across the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2024Every state in 2024This day in weather historyWarnings in Connecticut, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195572, 1195578, 1195573, 1195575, 1195580, 1195581, 1195583, 1195585.